Montana, 2015

Hail and Damaging Winds in Montana, June 19, 2015

June 19, 2015 · NWS GGW · 30 events in 8 counties and zones

Moist surface conditions, an unstable atmosphere, and a low pressure trough combined to form and sustain multiple organized severe thunderstorms across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Moist surface conditions, an unstable atmosphere, and a low pressure trough combined to form and sustain multiple organized severe thunderstorms across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 19, 7:50 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 19, 7:50 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
850 AM MDT FRI JUN 19 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
GOING FORECAST WAS IN GOOD SHAPE. THE SSEO DID HIGHLIGHT OUR
NORTHERN ZONES SEEING MORE THUNDERSTORM ACTIVITY THIS AFTERNOON
THAN OUR SOUTHERN ZONES BUT ACTIVITY WILL HAVE TO BE WATCHED
ACROSS THE CWA AS CONVECTIVE TEMPERATURES WILL BE REACHED. TFJ

PREVIOUS DISCUSSION...
SYNOPTIC SET UP...HOT HIGH PRESSURE EXISTS OVER THE DESERT
SOUTHWEST AND FOUR CORNERS. A BROAD WEAK RIDGE RUNS UP FROM THIS
INTO THE CANADIAN PRAIRIES. NORTHEAST MONTANA LIES AT THE TOP OF
THIS RIDGE UNDER ZONAL ALOFT. FARTHER WEST THIS SAME FLOW TURNS
SOUTHWEST OVER THE PACIFIC NORTHWEST WITH A CLOSED LOW OVER THE
COAST OF BRITISH COLUMBIA.

TODAY AND TONIGHT... FLOW ALOFT WILL TURN SOUTHWEST TO ZONAL AND
COOL OFF THE MID LAYERS ALLOWING INSTABILITY AND CHANCES FOR
SHOWERS AND THUNDERSTORMS TO HANG ON IN THE AREA THROUGH THE AFTERNOON.
CAPE WILL BE VERY HIGH AHEAD OF A LEE MOUNTAIN TROUGH BUT SHEAR IS
NOT EXPECTED TO BE STRONG IN THE LOWER LEVELS AND MOISTURE BEHIND
THE TROUGH IS LACKING. THIS WILL LEAD TO SPLIT ENVIRONMENTS WITH A
HAIL PRODUCING THREAT AHEAD OF THE TROUGH AND WIND THREAT DIRECTLY
BEHIND FROM ANY COLLAPSING CELLS. THE STRONGEST STORMS WILL MORE
LIKELY BE IN OUR EASTERN AND SOUTHERN ZONES OF THE CWA INCLUDING
THE YELLOWSTONE VALLEY. SPC HAS PLACED THOSE AREA IN A SLIGHT TO
ENHANCED RISK FOR SEVERE THUNDERSTORMS.

SATURDAY...FLOW REMAINS SIMILAR BUT SURFACE MOISTURE WILL BECOME
CUT OFF FROM THE REGION AND A WORKED OVER ATMOSPHERE WITH NO NEW
INSTABILITY MECHANISMS WILL BECOME MUCH LESS CONDUCIVE TO SHOWERS
LET ALONE THUNDERSTORMS DURING THIS PERIOD.

SATURDAY NIGHT THROUGH SUNDAY... CLOSED LOW OVER THE BRITISH
COLUMBIA COAST WILL BREAK APART WITH A SIGNIFICANT LARGE COOL
VORT MAX MOVING IN THE FLOW OUT OVER THE HIGH PLAINS. THIS WILL
COOL THE MID ATMOSPHERE YET AGAIN ALLOWING SLIGHT CHANCES FOR
INSTABILITY. CONFIDENCE IN THESE TWO PERIODS IS WELL BELOW AVERAGE
AS MODELS SEEM TO BE HAVING A VERY DIFFICULT TIME PLACING THE VORT
MAX AND ITS SUBSEQUENT JET STREAKS. THESE KEY FEATURES TO FRONTAL
AND SHOWER PLACEMENT ARE TEMPORALLY AND SPATIALLY DISJUNCT FROM
EACH OTHER BY NEARLY AN ENTIRE STATE WORTH OF DISTANCE AMONG THE
MODELS WHICH IS VERY RARE THIS CLOSE IN THE SHORT TERM. GAH

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
PATTERN OF ZONAL FLOW ACROSS THE NORTHERN STATES WITH EMBEDDED
SHORTWAVES CONTINUES THROUGH NEXT WEEK. THIS WILL RESULT IN NEAR
OR SLIGHTLY BELOW NORMAL TEMPERATURES AND UNSETTLED WEATHER.

WHILE THE OVERALL CHANCE OF THUNDERSTORMS DURING THE PERIOD IS
HIGH... MODEL DIFFERENCES ON TIMING OF THE SHORTWAVES AS THEY MOVE
THROUGH THE FLOW RESULTS IN LOW CONFIDENCE FOR INDIVIDUAL PERIODS.
WITH THE SUGGESTION OF SLIGHT RIDGING MOVING INTO EASTERN MONTANA
ON MONDAY BY BOTH THE EC AND GFS...WENT WITH DRY CONDITIONS FOR
MUCH OF THE AREA EARLY. AS THE RIDGE MOVES EAST LATE IN THE DAY
THE UPPER FLOW TURNS JUST SLIGHTLY SOUTHWEST ALTHOUGH THE GFS IS
SLIGHTLY BEHIND THE EC. THIS WILL BEGIN TO IMPROVE THE OPPORTUNITY
FOR THUNDERSTORMS THROUGH MIDWEEK WHEN ANOTHER SHORTWAVE PUSHES
ACROSS THE STATE. AGAIN THE MODEL TIMING IS SLIGHTLY DIFFERENT FOR
THIS WAVE. UPPER RIDGE IS EXPECTED TO REBOUND OVER THE NORTHERN
ROCKIES BY NEXT WEEKEND FOR WARMER AND POTENTIALLY DRIER
CONDITIONS. EBERT

&&

.AVIATION...

MVFR/IFR/LIFR CEILINGS AND VISIBILITIES THIS MORNING ARE EXPECTED
TO BURN OFF THIS MORNING.

AN APPROACHING COLD FRONT WILL HELP PUSH THE LOW CLOUDS TO THE
EAST THIS AFTERNOON...BUT WILL ALSO BEING THE POTENTIAL FOR
THUNDERSTORMS INTO THE EVENING. THE STRONGEST STORMS...WHICH COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED IN THE LOWER
YELLOWSTONE VALLEY. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 2:55 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
355 AM MDT FRI JUN 19 2015

MTZ016>027-059>062-201100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
355 AM MDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH SOME BECOMING
SEVERE ALONG THE YELLOWSTONE VALLEY WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS... LARGE HAIL... AND HEAVY
RAIN WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 19, 11:10 AM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1210 PM MDT FRI JUN 19 2015

MTZ016-017-059-061-191915-
PHILLIPS-VALLEY-
1210 PM MDT FRI JUN 19 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 115 PM MDT.

AT 1208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SACO  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY...
  RURAL AREAS OF NORTHWESTERN VALLEY COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4854 10679 4845 10771 4870 10785 4901 10714
      4900 10705
TIME...MOT...LOC 1810Z 180DEG 0KT 4840 10734

TEMPLER
WEATHER.GOV/GLASGOW
Local storm report, Jun 19, 11:52 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1252 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             6 WNW FRENCHMAN RESERVO 48.73N 107.36W
06/19/2015  E0.25 INCH       PHILLIPS           MT   TRAINED SPOTTER

            HEAVY RAIN AT THE TIME - 0.40 INCHES IN ABOUT 10 MINUTES.

&&

BB
Special weather statement, Jun 19, 12:03 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
103 PM MDT FRI JUN 19 2015

MTZ017-018-020-061-192000-
DANIELS-ROOSEVELT-VALLEY-
103 PM MDT FRI JUN 19 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  WESTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 200 PM MDT.

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF SAINT MARIE...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   RICHLAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4842 10565 4835 10688 4858 10715 4899 10705
      4901 10669 4901 10569
TIME...MOT...LOC 1903Z 259DEG 25KT 4857 10659

TEMPLER
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 47 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

21 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
June 19, 12:12 PM MST
Where
Valley County, 3.48 mi S of Baylor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.600, -106.390

Trained spotter reported penny-sized hail with heavy rain.

Hail, Valley

When
June 19, 12:23 PM MST
Where
Valley County, 3.48 mi S of Baylor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.600, -106.390

Trained spotter reported penny-sized hail with heavy rain.

Hail, Valley

When
June 19, 12:45 PM MST
Where
Valley County, 9.63 mi E of Larslan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.560, -106.040

Trained spotter reported hail up to the size of quarters covering the ground.

Hail, Valley

When
June 19, 12:45 PM MST
Where
Valley County, 10.54 mi E of Larslan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.580, -106.020

Trained spotter reported quarter-sized hail.

Hail, Roosevelt

When
June 19, 1:25 PM MST
Where
Roosevelt County, 5.56 mi NNW of Volt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.450, -105.780

Trained spotter reported ping pong ball-sized hail.

Hail, Valley

When
June 19, 1:30 PM MST
Where
Valley County, 6.48 mi WSW of Baylor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.600, -106.520

Trained spotter reported nickel-sized hail.

Hail, Valley

When
June 19, 1:39 PM MST to 1:50 PM MST
Where
Valley County, 9.17 mi E of Larslan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.560, -106.050

Trained spotter reported hail up to the sized of golf balls lasting for about 10 minutes.

Hail, Roosevelt

When
June 19, 1:40 PM MST
Where
Roosevelt County, 5.6 mi S of McDonalds Dot
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.400, -105.450

Trained spotter reported ping pong ball-sized hail.

Hail, Valley

When
June 19, 1:40 PM MST
Where
Valley County, 0.91 mi E of Larslan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.570, -106.230

Trained spotter reported penny-sized hail with very heavy rain.

Thunderstorm Wind, Garfield

When
June 19, 2:05 PM MST
Where
Garfield County, 10.68 mi SE of Van Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.240, -106.220

Trained spotter estimated 60 mph wind gusts.

Thunderstorm Wind, Roosevelt

When
June 19, 2:11 PM MST
Where
Roosevelt County, 1.66 mi NNW of Poplar Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.140, -105.200

Poplar airport AWOS site measured 61 mph wind gusts.

Hail, McCone

When
June 19, 2:25 PM MST
Where
McCone County, 13.83 mi N of Vida
Measured
1 in hail
Reported by
Public
Coordinates
48.030, -105.490

Public reported quarter-sized hail.

Thunderstorm Wind, Prairie

When
June 19, 2:50 PM MST
Where
Prairie County, 1.17 mi NE of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.590, -105.310

Trained Spotter estimated 60 mph wind gusts.

Hail, Prairie

When
June 19, 2:50 PM MST
Where
Prairie County, 1.17 mi NE of Sutherland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.592, -105.313

Trained spotter reported penny to nickel-sized hail.

Thunderstorm Wind, Dawson

When
June 19, 3:15 PM MST
Where
Dawson County, 1.17 mi NW of Glendive
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
47.110, -104.750

The Glendive airport AWOS site measured 66 mph wind gusts.

Hail, Roosevelt

When
June 19, 3:15 PM MST
Where
Roosevelt County, 11.84 mi ESE of Bredette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.410, -105.080

Trained spotter reported penny-sized hail.

Hail, Richland

When
June 19, 3:17 PM MST
Where
Richland County, 5.6 mi W of Sioux Pass Dot
Measured
1.5 in hail
Property damage
$23,000
Reported by
Trained Spotter
Coordinates
47.940, -104.450

Trained spotter reported ping pong ball-sized hail with crop damage, roof damage, and broken windows, along with heavy rain.

Thunderstorm Wind, Richland

When
June 19, 3:17 PM MST
Where
Richland County, 5.6 mi W of Sioux Pass Dot
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.930, -104.451

Trained spotter estimated 70 mph wind gusts.

Thunderstorm Wind, Richland

When
June 19, 3:18 PM MST
Where
Richland County, 3.11 mi WSW of Fairview
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
47.830, -104.110

A large, four-year old roping barn was destroyed by a microburst. The winds peeled the metal roof back, the tresses collapsed, and the east wall was blown eastward. Based on photographs from the Emergency Manager, and archived radar data, the maximum wind gusts from the microburst were estimated at 95 mph.

Thunderstorm Wind, Richland

When
June 19, 3:18 PM MST
Where
Richland County, 3.92 mi SSW of Fairview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.800, -104.090

Four large trees brought down by thunderstorm winds. Tree type unknown.

Thunderstorm Wind, Richland

When
June 19, 3:19 PM MST
Where
Richland County, Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.850, -104.050

Trees down in Fairview as reported through social media. Tree type unknown.

Hail, Richland

When
June 19, 3:19 PM MST
Where
Richland County, Fairview
Measured
1 in hail
Reported by
Public
Coordinates
47.850, -104.050

Public reported quarter-sized hail.

Thunderstorm Wind, Richland

When
June 19, 3:20 PM MST
Where
Richland County, 4.26 mi SE of Sioux Pass Dot
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.890, -104.260

Trained spotter estimated 70 mph wind gusts.

Hail, Richland

When
June 19, 3:25 PM MST
Where
Richland County, Fairview
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.850, -104.050

Public reported half dollar sized hail.

Hail, Richland

When
June 19, 3:30 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
1 in hail
Reported by
Newspaper
Coordinates
47.720, -104.160

The Ranger Review Newspaper in Sidney reported quarter-sized hail.

Hail, Richland

When
June 19, 3:30 PM MST
Where
Richland County, Fairview
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.850, -104.050

Public reported golf ball sized hail.

Hail, Roosevelt

When
June 19, 3:30 PM MST
Where
Roosevelt County, 0.46 mi E of Brockton
Measured
0.75 in hail
Reported by
Public
Coordinates
48.150, -104.910

Public reported penny-sized hail.

Hail, Prairie

When
June 19, 3:50 PM MST
Where
Prairie County, 1.17 mi NE of Sutherland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.590, -105.310

Trained spotter reported nickel-sized hail.

Hail, Prairie

When
June 19, 3:52 PM MST
Where
Prairie County, 4.04 mi ESE of Blatchford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.680, -105.300

Trained spotter reported penny-sized hail.

Hail, Phillips

When
June 19, 4:01 PM MST
Where
Phillips County, 11.78 mi N of Loring
Measured
1.75 in hail
Reported by
Public
Coordinates
48.970, -107.830

Public reported golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586327, 586328, 576863, 576864, 576865, 586329, 576866, 576867, 586330, 577293, 577294, 577295, 577297, 577298, 577312, 586331, 577313, 577314, 577500, 586316, 586318, 586319, 586321, 586322, 586323, 586324, 586332, 586333, 586334, 586325.